Winter Weather, Victoria
- When
- December 4, 8:30 AM CST to 2:00 PM CST
- Where
- Victoria forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 28.796, -96.971 (the zone’s center; the record gives no point)
A very cold, post frontal airmass was in place across South Texas on December 4th through a sufficient depth of the atmosphere to produce wintery precipitation. An upper level disturbance moved across South Texas generating initially rain during the early morning hours of the 4th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CRP wrote it up.
A very cold, post frontal airmass was in place across South Texas on December 4th through a sufficient depth of the atmosphere to produce wintery precipitation. An upper level disturbance moved across South Texas generating initially rain during the early morning hours of the 4th. The precipitation quickly changed over to snow across the Victoria Crossroads region and eventually mixed in with the rain all the way south to Corpus Christi. The city of Victoria officially recorded 0.2 of snow, however 2-3 of snow was reported in rural parts of southeastern Victoria County. Sleet was also observed from Alice to Kingsville to Corpus Christi, however surface temperatures were too warm for any wintery precipitation to stick this far south. This was the the second earliest measurable snowfall of a winter in recorded history for Victoria. The snow did force some school closures throghout the Victoria Crossroads region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Dec 4, 4:50 AM CST, 3 hours 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
450 AM CST FRI DEC 4 2009
.SHORT TERM (TODAY THROUGH SATURDAY)...SOMEWHAT COMPLICATED
WEATHER SCENARIO IN PLAY THROUGH THIS EVENING. SURFACE HIGH
PRESSURE BUILDING INTO SOUTH TEXAS FROM EASTERN NEW MEXICO IS
PUSHING INCREASINGLY COLDER AIR INTO THE FORECAST AREA AS THE BASE
OF A VIGOROUS UPPER TROUGH APPROACHES FROM THE WEST. COLD AIR
ALOFT, WITH TEMPS NEAR -19C AT 500 MB, IS SPARKING ISOLATED TO
SCATTERED THUNDERSTORMS EARLY THIS MORNING. HIGH CHANCE TO
CATEGORICAL POPS WILL CONTINUE THROUGH THE AFTERNOON HOURS, IN
LINE WITH 00Z GFS, AS THE UPPER TROUGH MOVES INTO CENTRAL TEXAS.
COLD AIR CONTINUING TO FILTER INTO THE AREA AT THE SURFACE WILL
CAUSE PRECIPITATION OVER THE NORTHERN TIER OF THE FORECAST AREA TO
CHANGE OVER TO EITHER A RAIN/SLEET MIXTURE OR SNOW THIS AFTERNOON.
MAY SEE UP TO AN INCH OF ACCUMULATION OVER THE NORTHEAST CORNER
BEFORE PRECIPITATION ENDS EARLY THIS EVENING. SKIES WILL RAPIDLY
CLEAR BEFORE MIDNIGHT WITH THE PASSAGE OF THE UPPER TROUGH AND
SURFACE HIGH PRESSURE BECOMING CENTERED DIRECTLY OVER SOUTH TEXAS.
PLUMMETTING TEMPERATURES WILL REACH THE FREEZING MARK OVER
PORTIONS OF THE NORTHWEST LATE THIS EVENING WITH THE REMAINDER OF
THE FORECAST AREA REACHING THE LOWER 30S WHILE INLAND AREAS FALL
INTO THE MID TO UPPER 20S. UPGRADED THE FREEZE WATCH TO A FREEZE
WARNING FOR THE ENTIRE AREA.
SUNNY AND COLD CONDITIONS WILL START THE DAY SATURDAY. THE SURFACE
HIGH WILL PUSH OFF TO THE EAST THROUGHOUT THE DAY ALLOWING A WEAK
ONSHORE FLOW TO DEVELOP AND HIGH TEMPERATURES WILL GENERALLY REBOUND
INTO THE 50S.
&&
.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...CLOUDS WILL BE ON
THE INCREASE SATURDAY EVENING AS ISENTROPIC UPGLIDE STEADILY
INCREASES. A COASTAL TROUGH WILL MOVE TOWARD THE COAST BEFORE AN
ADVANCING MID/UPPER LEVEL SHORT WAVE TROUGH MOVES OUT OF NORTHERN
MEXICO INTO SOUTH TEXAS. WILL CONTINUE WITH THE CHANCE POPS OVER
THE COASTAL PLAINS FOR SUNDAY AND WITH CLOUDS HOLDING ON DURING
THE DAY...WENT A CATEGORY BELOW THE LOWER GFS MOS GUIDANCE FOR MAX
TEMPERATURES. THE SHORT WAVE TROUGH/COASTAL TROUGH WILL MOVE EAST
SUNDAY EVENING WITH MOISTURE SET TO RETURN INTO THE AREA MONDAY AS
THE COASTAL TROUGH REDEVELOPS. LOWERED POPS TO SLIGHT CHANCE FOR
MONDAY NIGHT AS MODELS DO NOT INDICATE SIGNIFICANT MID/UPPER LEVEL
SHORT WAVE TROUGH DURING THIS TIME. WARM AIR ADVECTION WILL BE
STRONGEST OVER THE MID-COAST REGION FOR TUESDAY AND KEPT THE LOW END
CHANCE POPS FOR THIS AREA. WILL SEE ONE DAY ON TUESDAY WHERE
TEMPERATURES WILL RISE TO NEAR OR SLIGHTLY ABOVE NORMAL LEVELS
BEFORE COOLER AIR ARRIVES AGAIN LATE TUESDAY NIGHT/EARLY WEDNESDAY
MORNING. MEDIUM RANGE MODELS CONTINUE TO SHOW THE NEXT UPPER LEVEL
STORM SYSTEM MOVING OUT OF THE PACIFIC NORTHWEST SUNDAY AND
MONDAY...INTO THE CENTRAL ROCKIES TUESDAY...AND KICKING OUT INTO
THE UPPER MIDWEST ON WEDNESDAY. MODELS SHOW THAT CYCLOGENESIS WILL
OCCUR OVER NORTHERN NEW MEXICO/SOUTHERN COLORADO MONDAY NIGHT INTO
TUESDAY MORNING WITH SYSTEM QUICKLY MOVING THROUGH THE OHIO VALLEY
BY WEDNESDAY. EXPECT MODIFIED POLAR AIRMASS TO REACH SOUTH TEXAS
WEDNESDAY AND WILL CONTINUE TO SHOW TEMPERATURES 2-3 CATEGORIES
BELOW GUIDANCE FOR WEDNESDAY. WENT BELOW GUIDANCE FOR MINIMUM TEMPS
AS WELL FOR WEDNESDAY NIGHT.
&&
.AVIATION...WIDESPREAD IFR/MVFR CIGS/VSBYS WITH SHRA/SHSN EXPECTED
THROUGH 21Z. AFTER THIS TIME, SKIES WILL CLEAR FROM WEST TO EAST
WITH VFR CONDITIONS EXPECTED AREA-WIDE BY 06Z TONIGHT. VFR
CONDITIONS WILL THEN PREVAIL THROUGH THE REMAINDER OF THE TAF
PERIOD. NORTH TO NORTHEAST WINDS IN THE 20 TO 28 KNOT RANGE WILL
PREVAIL THIS MORNING INTO THE EARLY EVENING.
&&
.MARINE...UPGRADED SCA FOR THE OUTER WATERS TO GALE WARNING AFTER
9 AM TODAY. SCA CONDITIONS TO CONTINUE ELSEWHERE WITH GUSTS TO
GALE FORCE POSSIBLE MAINLY BEFORE 3 PM. WINDS/SEAS TO SUBSIDE
OVERNIGHT TONIGHT.
&&
.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI 42 29 53 45 66 / 80 10 0 20 30
VICTORIA 39 25 52 38 59 / 80 10 0 20 40
LAREDO 41 29 59 41 71 / 40 0 0 10 10
ALICE 40 26 55 42 67 / 80 10 0 10 20
ROCKPORT 41 31 53 47 66 / 80 10 0 20 30
COTULLA 40 25 55 39 67 / 40 0 0 10 10
KINGSVILLE 43 27 54 45 68 / 80 10 0 20 20
NAVY CORPUS 45 33 53 50 68 / 80 10 0 20 30
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...FREEZE WARNING FROM 9 PM THIS EVENING TO 10 AM CST SATURDAY FOR
THE FOLLOWING ZONES: ARANSAS...BEE...CALHOUN...DUVAL...
GOLIAD...JIM WELLS...KLEBERG...LA SALLE...LIVE OAK...
MCMULLEN...NUECES...REFUGIO...SAN PATRICIO...VICTORIA...
WEBB.
WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE
FOLLOWING ZONES: BEE...CALHOUN...GOLIAD...LIVE OAK...
REFUGIO...VICTORIA.
GM...SMALL CRAFT ADVISORY UNTIL 9 AM CST THIS MORNING FOR THE
FOLLOWING ZONES: WATERS FROM BAFFIN BAY TO PORT ARANSAS
FROM 20 TO 60 NM...WATERS FROM PORT ARANSAS TO MATAGORDA
SHIP CHANNEL FROM 20 TO 60 NM.
GALE WARNING FROM 9 AM THIS MORNING TO 9 PM CST THIS EVENING FOR
THE FOLLOWING ZONES: WATERS FROM BAFFIN BAY TO PORT ARANSAS
FROM 20 TO 60 NM...WATERS FROM PORT ARANSAS TO MATAGORDA
SHIP CHANNEL FROM 20 TO 60 NM.
SMALL CRAFT ADVISORY UNTIL 9 PM CST THIS EVENING FOR THE
FOLLOWING ZONES: BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT
ARANSAS...BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT
OCONNOR.
SMALL CRAFT ADVISORY UNTIL 6 AM CST SATURDAY FOR THE FOLLOWING
ZONES: COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT
20 NM...COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP
CHANNEL OUT 20 NM.
&&
JAR/19...SHORT TERM/AVIATION
TMT/89...LONG TERMHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 501 AM CST FRI DEC 4 2009 GMZ230-235-250-255-270-275-TXZ229>234-239>247-051115- BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS- BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR- COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM- COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM- WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO 60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL- JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN- 501 AM CST FRI DEC 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE TEXAS COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION THIS MORNING. A MIXTURE OF RAIN AND SNOW OR A CHANGE-OVER TO ALL SNOW IS POSSIBLE NORTH OF A LINE FROM COTULLA TO MATHIS TO ROCKPORT MAINLY THIS AFTERNOON. THERE IS ALSO A CHANCE LIGHT SNOW COULD MIX WITH RAIN ACROSS JIM WELLS...SAN PATRICIO AND NUECES COUNTIES LATE THIS AFTERNOON AND EARLY EVENING. LIGHT SNOW ACCUMULATIONS UP TO 1 INCH ARE POSSIBLE THIS AFTERNOON OVER PORTIONS OF VICTORIA...GOLIAD...NORTHERN BEE AND NORTHERN LIVE OAK COUNTIES. STRONG TO VERY STRONG OFFSHORE FLOW IS RESULTING IN SMALL CRAFT ADVISORY CONDITIONS OVER THE BAYS AND NEARSHORE WATERS. A GALE WARNING IS IN EFFECT FOR THE OUTER WATERS FROM MID-MORNING TODAY UNTIL THIS EVENING. FREEZING TEMPERATURES ARE EXPECTED AREA-WIDE TONIGHT THROUGH THE MID MORNING ON SATURDAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED BEHIND THE NEXT STRONG COLD FRONT TO MOVE THROUGH THE AREA ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JAR/TMT
The national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 201469.